Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 187, NWS Northern Indiana

July 21, 1998Defiance County, Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 10:18 PM EDT for Defiance County, Henry County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 10:18 PM EDT (02:18 UTC)
Expired
Jul 21, 1998, 11:05 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 8:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KIWX 220220 RRA
SVRFWA
OHC039-069-220305-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
918 PM EST TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEFIANCE COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO

* UNTIL 1105 PM EDT (1005 PM EST)

* AT 1015 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM GRAFTON TO SHERWOOD
  MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THESE SEVERE THUNDERSTORMS ARE...
  HOLGATE
  HAMLER
  DEFIANCE
  DESHLER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 PM EDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 2:25 PM EDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EST TUE JUL 21 1998

FORECAST CONCERNS ARE PRECIP CHANCES AND SEVERE WEATHER THREAT THROUGH
THE FORECAST PERIOD.

KLOT RADAR CURRENTLY SHOWING A SLOWLY INTENSIFYING LINE OF STORMS
ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN.  KLOT RADAR SHOWING
WEAK REFLECTIVITIES INCREASING ALONG THE SOUTHERN END OF THE LINE..
INDICATING ADDITIONAL DEVELOPMENT.

WOULD LIKE MENTION OF SCATTERED STORMS AND SEVERE WORDING FOR ENTIRE
AREA THIS EVENING.  HIGH CAPE VALUES ACROSS THE AREA AT TIME.. AND KIWX
VWP SHOWING PROFILE FAVORABLE FOR DAMAGING WINDS.

ETA/NGM MODELS BECOMING A BIT MORE CONSISTENT.. THOUGH HAVE SOME
RESERVATIONS STILL WITH DETAILS.  BOTH MODELS INDICATE FRONTAL BOUNDARY
CURRENTLY TO THE NORTH BECOMING STATIONARY ACROSS NORTHERN INDIANA.
MOISTURE POOLING ALONG THE FRONT AS PW VALUES INCREASE TO NEARLY 2
INCHES BY TOMORROW AFTERNOON.  FRONTOGENESIS PROGS... LOW LEVEL MOISTURE
FIELDS... AND MID LEVEL THICKNESSES INDICATE SERIES OF CONVECTIVE
SYSTEMS PLAGUING OUR AREA THROUGH 48 HOURS.  MCS DEVELOPMENT LIKELY
LATER TONIGHT OUT TO THE WEST.. WITH ACTIVITY WORKING INTO AREA AROUND
DAYBREAK.  DEVELOPMENT ALSO POSSIBLE TOMORROW AFTERNOON AS AMS BECOMES
UNSTABLE ONCE AGAIN. WOULD RECOMMEND LIKELY POPS TONIGHT/TOMORROW..
WITH GOOD CHANCE POPS IN LATER PERIODS. HEAVY RAINFALL MAY BECOME A
PROBLEM TOMORROW OR TOMORROW NIGHT... BUT THIS CAN WAIT UNTIL LATER
FORECASTS TO BE ADDRESSED.

RECOMMEND TEMPS TOMORROW A BIT HIGHER THAN FWC/FAN GUIDANCE... AS MOST
OF CWA SHOULD BE ALONG OR SOUTH OF SURFACE FRONT.  GUIDANCE TEMPS FOR
OTHER PERIODS SHOULD BE FINE.

SBN 072/089 069/080 060 09665
FWA 073/090 070/083 062 09565
AOH 074/090 072/084 062 09455

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 21, 7:39 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    COLDWATER                 MI    1.75 INCH HAIL
07/21/98   BRANCH
Special weather statement, Jul 21, 8:36 PM EDT, 1 hour 42 minutes before
INZ004-220105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 PM EST (734 PM CDT) TUE JUL 21 1998

...FUNNEL CLOUD REPORTED IN NORTHWEST ST JOSEPH COUNTY...

A FUNNEL CLOUD WAS REPORTED IN NORTHWEST ST JOSEPH COUNTY INDIANA
NEAR NEW CARLISLE AT COUNTY ROAD 2.

TAL
Special weather statement, Jul 21, 8:56 PM EDT, 1 hour 22 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EST TUE JUL 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL
AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF

SAINT JOSEPH	ELKHART		LAGRANGE	STEUBEN
MARSHALL	KOSCIUSKO	WHITLEY		ALLEN
FULTON		CASS		MIAMI		HUNTINGTON
WELLS		ADAMS

AND IN NORTHWEST OHIO FOR THE COUNTIES OF

WILLIAMS	FULTON		DEFIANCE	HENRY
PAULDING	PUTNAM		VAN WERT	ALLEN

SOME CITIES INCLUDED IN THE WATCH ARE

SOUTH BEND	ELKHART		FORT WAYNE	DEFIANCE
PERU		DECATUR		LIMA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION.

LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS
EVENING.

REAUGH
Special weather statement, Jul 21, 8:56 PM EDT, 1 hour 22 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EST TUE JUL 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL
AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF

SAINT JOSEPH	ELKHART		LAGRANGE	STEUBEN
MARSHALL	KOSCIUSKO	WHITLEY		ALLEN
FULTON		CASS		MIAMI		HUNTINGTON
WELLS		ADAMS

AND IN NORTHWEST OHIO FOR THE COUNTIES OF

WILLIAMS	FULTON		DEFIANCE	HENRY
PAULDING	PUTNAM		VAN WERT	ALLEN

SOME CITIES INCLUDED IN THE WATCH ARE

SOUTH BEND	ELKHART		FORT WAYNE	DEFIANCE
PERU		DECATUR		LIMA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION.

LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS
EVENING.

REAUGH
Local storm report, Jul 21, 9:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    GRANGER                   IN    .88 INCH HAIL
07/21/98   ST.JOSEPH                       SKYWARN SPOTTER REPORT

0710 PM    BRIDGMAN                  MI    .75 INCH HAIL
07/21/98   BERRIEN                         SHERIFF REPORT

0710 PM    SAWYER                    MI    .75 INCH HAIL
07/21/98   BERRIEN                         SHERIFF REPORT

0713 PM                              MI    WIND DAMAGE
07/21/98   BRANCH                          TREES DOWN THROUGHOUT
                                           THE COUNTY

0730 PM    MISHAWAKA                 IN    60 MPH TSTM GUST
07/21/98   ST.JOSEPH                       SPOTTER REPORT

0730 PM    SOUTH BEND                IN    70 MPH TSTM GUST
07/21/98   ST.JOSEPH                       SEVERAL REPORTS OF 70
                                           MPH WINDS

0730 PM    NEW CARLISLE              IN    72 MPH TSTM GUST
07/21/98   ST.JOSEPH                       MEASURED BY A SPOTTER

0755 PM    SHIPSHEWANA               IN    .75 INCH HAIL
07/21/98   LAGRANGE                        SPOTTER REPORT
Local storm report, Jul 21, 9:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    GRANGER                   IN    .88 INCH HAIL
07/21/98   ST.JOSEPH                       SKYWARN SPOTTER REPORT

0710 PM    BRIDGMAN                  MI    .75 INCH HAIL
07/21/98   BERRIEN                         SHERIFF REPORT

0710 PM    SAWYER                    MI    .75 INCH HAIL
07/21/98   BERRIEN                         SHERIFF REPORT

0713 PM                              MI    WIND DAMAGE
07/21/98   BRANCH                          TREES DOWN THROUGHOUT
                                           THE COUNTY

0730 PM    MISHAWAKA                 IN    60 MPH TSTM GUST
07/21/98   ST.JOSEPH                       SPOTTER REPORT

0730 PM    SOUTH BEND                IN    70 MPH TSTM GUST
07/21/98   ST.JOSEPH                       SEVERAL REPORTS OF 70
                                           MPH WINDS

0730 PM    NEW CARLISLE              IN    72 MPH TSTM GUST
07/21/98   ST.JOSEPH                       MEASURED BY A SPOTTER

0755 PM    SHIPSHEWANA               IN    .75 INCH HAIL
07/21/98   LAGRANGE                        SPOTTER REPORT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:30 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Williams45 min
Jul 21, 9:30 PM EDTSevere Thunderstorm WarningIWXFulton45 min
Jul 21, 9:34 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam61 min
Jul 21, 10:08 PM EDTSevere Thunderstorm WarningIWXAllen, Van Wert62 min
Jul 21, 10:35 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam45 min
Jul 21, 11:16 PM EDTSevere Thunderstorm WarningIWXVan Wert64 min
Jul 21, 11:16 PM EDTSevere Thunderstorm WarningIWXAllen64 min
Jul 22, 12:54 AM EDTFlash Flood WarningIWXAllen, Van Wert3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.